Catamenial or cyclical anaphylaxis is a complex and rare clinical syndrome. It features recurrent episodes of multi-system allergic reactions occuring at the time of menstruation. This allergic phenomenon is thought to be caused by hypersensitivity to progesterone or prostaglandins. However, due to a paucity of reported cases, it’s exact mechanism remains unclear. This poses challenges for the optimal managment and control of patients living with this life-threatening disease.We present the case of a 18 year old female who presented to the Emergency Department with facial itch, throat tightness and respiratory wheeze. These allergic symptoms occured within 1 hour of breakthrough vaginal bleeding. She was managed with 8 doses of IM adrenaline, IV hydrocortisone and nebulised adrenaline, and was monitored in the Intensive Care Unit (ICU) overnight. This occured on a background of 8 previous episodes of catamenial anaphylaxis in the past 2 years, all requiring admission to the ICU for adrenaline infusions. Prior to this admission, the patient was managed with Primolut 5mg daily and Morimin 1mg/35mcg daily, with no breakthrough bleeding or anaphylactic symptoms for the past 3 months. The patient’s Primolut was increased to 10mg daily, and she was commenced on regular anti-histamines and given an anaphylaxis plan. At three-month follow-up she had had no further bleeding or anaphylaxis symptoms. If breakthrough bleeding on the current regime occurs, alternative management options may include Depot Medroxyprogesterone Acetate or an injectable Gonadatropin Releasing Hormone Agonist.
Journal of Reproductive Health and Contraception received 49 citations as per google scholar report